Acute generalised exanthematous pustulosis

Acute generalised exanthematous pustulosis

Also known as pustular eruption, toxic pustuloderma

What is acute generalised exanthematous pustulosis?

Acute generalised exanthematous pustulosis (AGEP) is a rare skin condition triggered predominantly by medications (incidence 3 to 5:1,000,000 per year), mainly in adults. AGEP is rarely fatal.

The rash starts suddenly with swelling and redness of the skin and the development of many small white pus filled spots (pustules). The rash typically starts on the face and the flexural areas (inner elbows, behind the knees, armpits, groin and neck).

What causes AGEP?

Medications are the cause of AGEP in 90% of cases. Antibiotics are the main cause but other medications may also cause AGEP. AGEP usually develops 1 to 5 days after starting the medication.

In rare cases, viral infections may cause AGEP. Sometimes, no cause can be found.

What does AGEP look like?

People affected with AGEP are unwell and usually have a fever, usually above 38°C (100.4°F) and a pustular rash.

The rash begins within hours or up to 5 days after starting a medication with areas of the skin becoming red and swollen followed by the development of many small (less than 5 mm) whitish yellow pus filled spots (pustules) that burn and itch. The rash begins on the face and flexural areas then rapidly spreads to involve other areas of the skin. Within hours, large areas of the skin may be affected. Other skin changes may also be seen.

How is AGEP diagnosed?

  • A history of having started a new medication 1 to 5 days previously followed by development of fever, red swollen skin studded with widespread tender itchy small pustules suggests the diagnosis.
  • Skin swabs from the pustules that show no infection.
  • Blood tests demonstrating increased white cell count help confirm the diagnosis.
  • Occasionally, a skin biopsy may be needed to exclude other conditions.

How is AGEP treated?

The drug causing the AGEP reaction is stopped. Topical skin treatments such as moisturisers, and in some cases topical cortisone creams, may be used to relieve the itch and burning sensation in the skin.

Many people can be managed at home. However, admission to hospital may be necessary for those who are older or more severely affected with AGEP to allow supportive care and observation.

What is the likely outcome of AGEP?

AGEP usually gets better within 15 days of stopping the medication.

Fatal cases are rare and tend to occur in elderly people or those with other significant medical conditions.

This information has been written by Dr Sara Tritton

  • Disclaimer

    2018 © Australasian College of Dermatologists.

    You may use for personal use only. Please refer to our disclaimer.